Missouri, 2019

Tornado in Missouri, June 15, 2019

June 15, 2019 · NWS EAX · 1 event in 1 county or zone

On the evening of June 15 scattered severe thunderstorms formed in northwest Missouri, and brought strong winds and large hail These storms also produced a weak and brief tornado near Mound City, Missouri. Little to no damage occurred from this tornado aside from some trees and light objects in the Mound City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 15 scattered severe thunderstorms formed in northwest Missouri, and brought strong winds and large hail These storms also produced a weak and brief tornado near Mound City, Missouri. Little to no damage occurred from this tornado aside from some trees and light objects in the Mound City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 1:53 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 15, 1:53 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Sat Jun 15 2019

.Discussion...
Issued at 251 PM CDT SAT JUN 15 2019

Main focus in the short-term is potential for thunderstorms late
this afternoon into the overnight hours. Departing shortwave trough
over Illinois has temporarily resulted in subsidence in its wake,
noted by lack of cumulus field. The approach of another weak wave
has helped spawn agitated cumulus along and just behind a surface
cold front in far northern Kansas and southern Nebraska into far
northern Missouri. Convection is expected to continue to grow with
time within this zone, and CAMs suggest more expansive development
along the front later this evening as the boundary sags towards the
Interstate 70 corridor. Environment is characterized by weakening
CIN and increasing instability, and with marginally supportive deep
layer shear for organized storms, strong to severe storms will
remain a possibility through the mid-evening hours. The primary
severe weather threats will be large hail early in the storm
evolution, transitioning to periodic damaging wind gusts. A broken
line of storms is expected to approach the KC Metro/Interstate 70
corridor between 10pm and midnight. As convection shifts south of
the Interstate, nocturnal cooling and cold-pool imbalance should aid
in a gradual weakening trend of storm organization and intensity.
Cold front is anticipated to slide south towards the southern
forecast area by midday Sunday. This should keep best thunderstorm
chances Sunday and Monday generally south of Interstate 70. Next
best chance for widespread thunderstorms arrives Tuesday night into
Wednesday as the next upper trough approaches the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1219 PM CDT SAT JUN 15 2019

VFR expected through the period. Main challenge is thunderstorm
probability and timing - still expected just before/around midnight
at terminals. Overall impacts at terminal space should be limited.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Jun 15, 4:04 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
504 AM CDT Sat Jun 15 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
504 AM CDT Sat Jun 15 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe potential will exist late this afternoon and evening. All
 modes of severe weather will be possible, however, damaging winds
 and large hail will be the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Strong storms may be ongoing early Sunday morning and will impact
 storm development and placement later in the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 15, 2:40 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
340 PM CDT Sat Jun 15 2019

MOZ001-011-152130-
Atchison MO-Holt MO-
340 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Craig, or 13 miles north of Falls City, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Craig, Corning and Indian Cave State Park.

This includes Interstate 29 between mile markers 89 and 105.

LAT...LON 4034 9555 4032 9521 4010 9533 4014 9543
      4016 9544 4018 9547 4019 9548 4022 9547
      4025 9549 4026 9555 4029 9555 4030 9557
TIME...MOT...LOC 2040Z 288DEG 14KT 4025 9552

Barham

The radar

The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Holt

When
June 15, 3:22 PM CST to 3:23 PM CST
Where
Holt County, 0.94 mi NNW of Mound City to 0.46 mi NNE of Mound City
Rating
EF0
Path length
0.71 mi
Path width
15 yd
Reported by
Emergency Manager
Coordinates
40.142, -95.240

After a report of a tornado was received by the office investigation using online news and inquiries to local business helped identify the path of this brief and weak tornado through portions of Mound City. Little to no damage occurred outside of several tree limbs and light objects.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835163.